Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jul 7, 2010, 7:01 PM CDT for Osage County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2010, 7:01 PM CDT (00:01 UTC)
- Expired
- Jul 7, 2010, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Osage County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
310 WFUS53 KTOP 080001 TORTOP KSC139-080030- /O.NEW.KTOP.TO.W.0023.100708T0001Z-100708T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 701 PM CDT WED JUL 7 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 659 PM CDT...LOCAL LAW ENFORCEMENT AND STORM SPOTTERS REPORTED A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF CARBONDALE...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS EAST OF CARBONDALE OF NORTHEASTERN OSAGE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3886 9550 3865 9568 3866 9581 3886 9567 TIME...MOT...LOC 0000Z 283DEG 4KT 3879 9563 $$ BLAIR
2 follow-up statements
563 WWUS53 KTOP 080022 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 722 PM CDT WED JUL 7 2010 KSC139-080030- /O.CON.KTOP.TO.W.0023.000000T0000Z-100708T0030Z/ OSAGE- 722 PM CDT WED JUL 7 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHEASTERN OSAGE COUNTY... AT 717 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT REPORTED SEVERAL FUNNEL CLOUDS OVER THE PAST 30 MINUTES. THIS STORM CAPABLE OF PRODUCING A LANDSPOUT TORNADO WAS LOCATED OVER NORTHEASTERN OSAGE COUNTY...OR 5 MILES EAST OF CARBONDALE...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN OSAGE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD. && LAT...LON 3874 9575 3886 9565 3886 9550 3875 9560 TIME...MOT...LOC 0021Z 283DEG 4KT 3880 9560 $$ BLAIR
068 WWUS53 KTOP 080027 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 727 PM CDT WED JUL 7 2010 KSC139-080036- /O.EXP.KTOP.TO.W.0023.000000T0000Z-100708T0030Z/ OSAGE- 727 PM CDT WED JUL 7 2010 ...THE TORNADO WARNING FOR NORTHEASTERN OSAGE COUNTY WILL EXPIRE AT 730 PM CDT... AT 726 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM CAPABLE OF PRODUCING LANDSPOUT TORNADOES HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3874 9575 3886 9565 3886 9550 3875 9560 TIME...MOT...LOC 0026Z 283DEG 4KT 3880 9559 $$ BLAIR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 7, 6:13 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 7, 6:13 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 613 PM CDT WED JUL 7 2010 .UPDATE... UPDATED THE AVIATION DISCUSSION. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... ATMOSPHERE REMAINS CONDITIONALLY UNSTABLE WITH A VERY MOIST AIRMASS IN PLACE. UNFORTUNATELY THERE IS NO ONE FEATURE FORCING CONVECTION. EVEN STORMS ALONG THE FRONT LOOK UNORGANIZED...DUE PRIMARILY TO WEAK SHEAR WITHIN THE ENVIRONMENT. THEREFORE IT IS DIFFICULT TO NAIL DOWN SPECIFICS IN TERMS OF SHRA IN THE TERMINALS. WILL KEEP A VC GROUP INTO THE EVENING. THEN KEPT TAFS OPTIMISTIC WITH MAINLY VFR CONDITIONS THROUGH TOMORROW. THINK THERE COULD BE SOME MVFR CIGS DEVELOP TOWARDS DAWN AS THE BOUNDARY LAYER COOLS. OTHERWISE CONFIDENCE IN ANY RESTRICTIONS TO CIGS AND VSBY ARE TO LOW TO MENTION. WOLTERS && .PREV DISCUSSION.../312 PM CDT WED JUL 7 2010/ SCATTERED SHOWERS CONTINUED TO DEVELOP ACROSS THE CWA. A CLUSTER OF THUNDERSTORMS WAS DEVELOPING ACROSS SOUTH CENTRAL KS...AND MAY MOVE NORTHEAST ALONG AND SOUTH OF THE KS TURNPIKE LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS. A SFC COLD FRONT EXTENDED FROM EASTERN NE...SOUTH-SOUTHWEST TO MHK...THEN SOUTHWARD TO EAST OF ICT. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE SFC COLD FRONT. THE NAM AND GFS BOTH SHOW THE FRONT MOVING SOUTHEAST OUT OF THE CWA BY 4 TO 5Z...THUS OUR CHANCE FOR HEAVY RAINFALL ACROSS EAST CENTRAL KS SHOULD COME TO AN END LATER TONIGHT. PW'S ACROSS EAST CENTRAL KS WILL BE AROUND 2.0 INCHES...THUS THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST THIS EVENING FOR EAST CENTRAL KS. ANY FLOODING THIS EVENING WILL BE DEPENDENT ON WHERE AND WHEN BANDS OF THUNDERSTORMS WILL SET UP ACROSS EAST CENTRAL KS. SINCE THE HEAVY RAINFALL WILL BE MORE OF A MESOSCALE FORECAST A SHORT FUSE FLASH FLOOD WATCH FOR THIS EVENING WILL NOT BE ISSUED. HOWEVER...THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING...GENERALLY ALONG AND SOUTH OF I-35 THROUGH THE EVENING HOURS. WEAK ISENTROPIC LIFT NORTH OF THE BOUNDARY MAY PROVIDE A CHANCE OF SHOWERS THROUGH THE REMAINDER OF THE NIGHT AND PERHAPS INTO THURSDAY ACROSS THE SOUTHERN COUNTIES OF THE CWA...BUT THE HEAVIER RAINFALL ASSOCIATED WITH THUNDERSTORMS ALONG THE FRONT SHOULD PUSH SOUTHEAST OF THE CWA LATER TONIGHT. THE GFS DOES SHOW BETTER ISENTROPIC LIFT NORTH OF THE BOUNDARY ALONG AND SOUTH OF I-35...THUS THERE COULD BE AN ADDITIONAL .25 TO .5 INCHES OF RAINFALL THROUGH THE DAY THURSDAY. THE NAM SHOWS AROUND A TENTH OF AN INCH OF QPF ACROSS ANDERSON COUNTY ON THURSDAY. TONIGHT LOWS WILL ONLY DROP INTO THE MID TO UPPER 60S. HIGHS ON THURSDAY WILL BE DEPENDENT ON CLOUD COVER AND RAIN CHANCES. ATTM...I WENT WITH LOWER TO MID 80S ACROSS THE CWA. IF WE SEE MORE INSOLATION THEN HIGHS MAY BE A FEW DEGREES WARMER. GARGAN PARTS OF EAST CENTRAL KANSAS MAY CATCH THE NORTHERN FRINGE OF THUNDERSTORM ACTIVITY EARLY THURSDAY NIGHT...BUT OTHERWISE EXPECT SURFACE HIGH PRESSURE TO BUILD ACROSS THE CWA BY FRIDAY AS THE SURFACE FRONT SAGS FURTHER SOUTH. TEMPERATURES WILL BE NEAR OR JUST BELOW NORMAL FOR FRIDAY AND SATURDAY WITH A SLIGHT WARMUP INTO THE LOWER 90S POSSIBLE BY SUNDAY. BY LATE IN THE WEEKEND...THE UPPER LEVEL FLOW PATTERN WILL TREND SLIGHTLY TOWARD ZONAL FLOW WITH A LONG WAVE TROUGH SITUATED INVOF THE HUDSON BAY. A SHORT WAVE TROUGH IS FORECAST TO CROSS THE NORTHERN ROCKIES AND AMPLIFY OVER THE NORTHERN AND CENTRAL PLAINS LATE SUNDAY INTO MONDAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADVANCE OF THIS WAVE...AS WELL AS IN ADVANCE OF A SECONDARY TROUGH HOT ON THE HEELS OF THE FIRST. SOME ACTIVITY MAY BE POSSIBLE IN THE WEAK WARM ADVECTION REGIME IN ADVANCE OF THE SYSTEM AS WELL BUT WOULD TEND TO BE MORE ISOLATED. UPPER LEVEL WIND FIELDS WILL BE A BIT STRONGER AS THIS SYSTEM COMES THROUGH AND MAY BE SUFFICIENT FOR MORE ORGANIZED THUNDERSTORM ACTIVITY... BUT THE DETAILS OF THE SETUP FOR THIS SYSTEM ARE STILL QUITE FUZZY. AS THE UPPER WAVE PUSHES ACROSS THE GREAT LAKES REGION...LONGER RANGE MODELS HINT AT QUICK RESPONSE RIDGING INTO THE REGION WITH THE SFC FRONT AND PRECIP PUSHING SOUTH. IF THIS FORECAST HOLDS TRUE...WOULD EXPECT A WARMING TREND WITH TEMPS CLIMBING INTO THE 90S ONCE AGAIN BY THE MIDDLE OF NEXT WEEK. MUCH OF THIS WILL HINGE ON THE STRENGTH OF THE SHORT WAVE TROUGH AND ITS ABILITY TO PUSH THE SFC FRONT SOUTH INTO OKLAHOMA...AS A WEAKER FRONTAL SOLUTION WOULD RESULT IN GREATER PRECIP CHANCES OVER THE CWA. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 7, 4:02 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT WED JUL 7 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-082115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 402 PM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AT RATES OF ONE INCH PER HOUR OR GREATER. ISOLATED FLASH FLOODING WILL BE A POSSIBILITY DUE TO THE HIGH RAINFALL RATES...BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED. RIVER FLOODING IS EXPECTED TO CONTINUE ACROSS PARTS OF THE BIG BLUE RIVER BASIN IMMEDIATELY UPSTREAM OF TUTTLE CREEK RESERVOIR THROUGH THE NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY EVENING...WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH FLOODING ASSOCIATED WITH THE STRONGEST STORMS. THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:10 PM CDT | Areal Flood Advisory | TOP | Shawnee | 65 min |
| Jul 7, 10:44 PM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 2 hr |
| Jul 8, 12:05 AM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 115 min |
| Jul 8, 2:00 AM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 2 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.